What is ototoxicity? As deaf culture has advanced, deaf people have come to understand deafness does not stop them from doing anything except hear. Still, it is important to understand the ways people can become deaf and prevent medical accidents that could be life-altering. One of the things the deaf community focuses on in deaf education is the growing prevalence of ototoxicity. Ototoxicity is damage to the ear caused by a chemical agent. For the most part, this refers to damage that takes place from taking medication otherwise unrelated to the ear. Ototoxicity can lead to sudden deafness.

Ototoxicity as a Source of Deafness

Many in the deaf community have been deaf since birth. But ototoxicity is one of the rare things that can cause hearing people to become deaf very rapidly. It is usually a side effect of antibiotics. It can also be produced by some medications that are used in chemotherapy. In the case of antibiotics, the damage is usually centered around the cochlea, located in the inner ear. This is very rare and is poorly understood, but may be an allergic reaction in some people. In the case of chemotherapy, the dangers are better known and a healthcare provider will be able to help you weigh risks and benefits.

The Risks of Ototoxicity for Hearing and Deaf People

It might be surprising that even deaf people have to be concerned about ototoxicity. Of course, not everyone in the deaf community has “profound” deafness. Plus, ototoxicity can go beyond hearing loss to impact other functions tied to your inner ear, such as your balance. Deaf education is definitely necessary on the long list of items that could be ototoxic, since people who cannot hear will have a more difficult time knowing if they have been exposed to an ototoxic -- “ear poisoning” -- substance. A doctor has to evaluate symptoms and the structure of the inner ear to know for sure.

Deaf Education on Ototoxicity: What Items Can Be Toxic?

In deaf culture, we understand it is important to take care of our ears even if they are different from the ears of our hearing friends. That’s why it’s important to be acquainted with the list of ototoxic substances. Many of them are prescription medications, so you probably won’t encounter them in day to day life too often. But there are some that are considered “over the counter” and might cause unexpected problems. A partial list includes aminoglycoside antibiotics, anti-cancer drugs, a variety of chemicals in the environment like mercury, carbon monoxide, and tin, loop diuretics, and even aspirin.

Avoiding Ototoxicity in Deaf Culture and Hearing

Ototoxicity can be harder for those who are not hearing to anticipate. You will have to look for signs like dizziness, loss of balance, vomiting, and nystagmus -- eye twitching that interferes with vision focus to know if you might be suffering from it. It can be difficult to diagnose ototoxicity, so you should see a doctor as soon as you detect these signs, especially if you are taking a medication that might produce them!

Protect yourself and be aware of ototoxicity by using the links below.

Ototoxicity at the Vestibular Disorders Association

Ototoxic Medications – American Speech Language Hearing Association

Ototoxicity – Medical College of Wisconsin

Information on Ototoxicity Monitoring at the American Association of Audiology

Ototoxicity Information at Children’s Hospital Boston